Skip to Content

cefepime FDA Alerts

The FDA Alert(s) below may be specifically about cefepime or relate to a group or class of drugs which include cefepime.

MedWatch Safety Alerts are distributed by the FDA and published by Drugs.com. Following is a list of possible medication recalls, market withdrawals, alerts and warnings. For the latest FDA MedWatch alerts, go here.

Recent FDA Alert(s) for cefepime

Cefepime For Injection, USP And Dextrose Injection, USP By B. Braun Medical Inc.: Recall - Visible Particulate Matter

Oct 15, 2013

Audience: Pharmacy, Health Professional, Patient

ISSUE: B. Braun Medical Inc. is voluntarily recalling one lot of 1g Cefepime for Injection USP and Dextrose Injection USP (Lot H3A744, catalog 3193-11) to the consumer level. The 1g Cefepime for Injection USP and Dextrose Injection USP lot has been found to contain visible organic particulate matter in a reserve sample unit. Visible particulate matter, including metals, and organic material such as cotton fibers or hair, may illicit inflammatory responses, both chronic and acute, and may be life threatening (e.g. systemic inflammatory response syndrome (SIRS and / or anaphylaxis). If a right to left cardiac shunt is present, the particulate may lead to arterial emboli and result in stroke, myocardial infarction, respiratory failure, and loss of renal and hepatic function or tissue necrosis. Other adverse effects associated with intravenous injection of particulate matter include foreign body granulomata, particularly in the lungs, and local irritation of blood vessels. B.Braun has not received any reports of adverse events related to this lot to date.

BACKGROUND: The product is used as a cephalosporin antibacterial indicated in the treatment of infections caused by susceptible strains of designated microorganisms. The product is packaged in a Duplex single dose intravenous, plastic container with 24 units per case. The affected lot H3A744, which expires January 2015, was distributed nationwide to licensed distributors, hospitals and pharmacies, and distributed to customers between the dates of February 4, 2013 and March 1, 2013

RECOMMENDATION: Patients reporting any problems that may be related to the use of this product should be advised to contact a physician and report all issues to B.Braun at 1-800-854-6851. B.Braun is notifying its distributors and customers by written, return receipt letters and is arranging for return of all recalled product. Distributors and customers that have inventory of the 1g Cefepime for Injection USP and Dextrose Injection USP of lot H3A744 should discontinue use immediately and contact  B.Braun’s Customer Support Department at 1-800-227-2862, Monday through Friday, 8 a.m. to 7 p.m. EST for instructions for returning the affected product and to arrange for replacement product.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:

  • Complete and submit the report Online: www.fda.gov/MedWatch/report.htm
  • Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178

[10/15/2013 - Firm Press Release]

Cefepime:Label Change- Risk of Seizure in Patients Not Receiving Dosage Adjustments for Kidney Impairment

Jun 26, 2012

Audience: Health Professional,Infectious Disease, Nephrology

[Posted 6/26/2012]

Issue: There have been cases of a specific type of seizure called nonconvulsive status epilepticus associated with the use of cefepime, primarily in patients with renal impairment who did not receive appropriate dosage adjustments of cefepime. The Warnings and Precautions and Adverse Reactions sections of the cefepime label are being revised to highlight this risk.

Background:Cases of nonconvulsive status epilepticus associated with cefepime are documented in the medical literature and have been identified in FDA’s Adverse Event Reporting System (AERS) database. Most cases occurred in patients with renal impairment who did not receive appropriate dosage adjustment; however, some cases occurred in patients receiving dosage adjustment appropriate for their degree of renal impairment. In the majority of cases, the seizures were reversible and resolved after discontinuing cefepime and/or after hemodialysis. See the Drug Safety Communication for additional information.

Recommendations: Health care professionals should adjust the dosage of cefepime in patients with creatinine clearance less than or equal to 60 mL/min. If seizures associated with cefepime therapy occur, consider discontinuing cefepime or making appropriate dosage adjustments in patients with renal impairment.

Caregivers who notice symptoms of nonconvulsive status epilepticus in a patient receiving cefepime should seek medical attention right away. Symptoms of nonconvulsive status epilepticus could include altered mental status, confusion, and decreased responsiveness.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:

  • Complete and submit the report Online: www.fda.gov/MedWatch/report.htm
  • Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178


[06/26/2012 - Drug Safety Communication - FDA]

Cefepime (marketed as Maxipime) Update of Ongoing Safety Review

Jun 17, 2009

Audience: Infectious disease healthcare professionals

FDA notified healthcare professionals that it has finished its analysis of a possible risk of higher death with cefepime, an antibiotic, following publication of a study that suggested a higher rate of death in patients treated with this drug, as compared to patients treated with similar drugs. FDA reviewed this study data and conducted additional analyses based on additional data, including data submitted by Bristol Meyers Squibb. FDA has determined that the data do not indicate a higher rate of death in cefepime-treated patients. Cefepime remains an appropriate therapy for its approved indications.

FDA will continue to review the safety of cefepime. As part of this ongoing review, both FDA and Bristol Meyers Squib are conducting separate analyses of death potentially associated with cefepime, using hospital drug use data. The results of these analyses likely will be reported in approximately one year.

[06/17/2009 - Information for Healthcare Professionals - FDA]

Previous MedWatch safety alert:

November 2007, updated May 2008 - Cefepime (marketed as Maxipime)

Cefepime (marketed as Maxipime)

Nov 14, 2007

Audience: Healthcare professionals

[Posted 11/14/2007] FDA issued an early communication about the ongoing review of new safety data and the request for additional data to further evaluate the risk of death in patients treated with cefepime. An article in the May 2007 issue of The Lancet Infectious Diseases (Efficacy and safety of cefepime: a systematic review and meta-analysis) raised the question about increased mortality with the use of cefepime, a broad spectrum B-lactam antibiotic currently approved for the treatment of a variety of infections due to susceptible strains of microorganisms. The article describes a higher all-cause mortality in patients treated with cefepime compared to other B-lactam antibiotics. Until FDA's evaluation is completed, healthcare professionals who are considering the use of cefepime should be aware of the risks and benefits described in the product's prescribing information and the new information from this meta-analysis.

[November 14, 2007 - Ongoing Safety Review: Cefepime - FDA]

More cefepime Resources